Alert archive / Oklahoma / Red Flag Warnings in 2012

Red Flag Warning 10, NWS Norman, OK

April 1, 20125 counties in Texas; 7 counties in Oklahoma

NWS Norman, OK issued this red flag warning at Apr 1, 2012, 3:34 AM CDT for 5 counties in Texas; 7 counties in Oklahoma. It took effect at Apr 1, 2012, 12:00 PM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 1, 2012, 3:34 AM CDT (08:34 UTC)
In effect from
Apr 1, 2012, 12:00 PM CDT
Expired
Apr 1, 2012, 9:00 PM CDT
In force
9 hr
Issued by
NWS Norman, OK

Counties Beckham County, OK, Ellis County, OK, Greer County, OK, Harmon County, OK, Harper County, OK, Jackson County, OK, Roger Mills County, OK, Baylor County, TX, Foard County, TX, Hardeman County, TX, Knox County, TX, Wilbarger County, TX

The radar

The Altus AFB radar (KFDR), 77 km from the middle of the area, began a volume at 08:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 8.6 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2012-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2012-04-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4587 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

189 
WWUS84 KOUN 010834
RFWOUN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORMAN OK
334 AM CDT SUN APR 1 2012

INCREASINGLY GUSTY SOUTH WIND AND EXTREME HEAT ON SUNDAY WILL
RESULT IN CONDITIONS FAVORABLE FOR WILDFIRES WITH EXTREME FIRE
BEHAVIOR IN WESTERN OKLAHOMA AND ADJACENT PARTS OF NORTH TEXAS.

OKZ004-009-014-021-033-034-036-TXZ083>085-087-088-011645-
/O.UPG.KOUN.FW.A.0006.120401T1700Z-120402T0200Z/
/O.NEW.KOUN.FW.W.0010.120401T1700Z-120402T0200Z/
HARPER-ELLIS-ROGER MILLS-BECKHAM-HARMON-GREER-JACKSON-HARDEMAN-
FOARD-WILBARGER-KNOX-BAYLOR-
334 AM CDT SUN APR 1 2012

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM CDT THIS
EVENING FOR WINDY... DRY AND HOT CONDITIONS FOR FAR WESTERN
OKLAHOMA AND PORTIONS OF WESTERN NORTH TEXAS...

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 9 PM CDT THIS
EVENING.  

* WIND...SOUTH WIND 20 TO 25 MPH WITH GUSTS TO 30 MPH.

* HUMIDITY...14 TO 20 PERCENT

* TEMPERATURE...90 TO 100 DEGREES.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY.
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FIRES MAY START EASILY AND SPREAD RAPIDLY. REPORT SMOKE OR FIRE
TO YOUR LOCAL FIRE DEPARTMENT.

&&

$$
2 follow-up statements
647 
WWUS84 KOUN 011637
RFWOUN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORMAN OK
1137 AM CDT SUN APR 1 2012

INCREASINGLY GUSTY SOUTH WIND AND EXTREME HEAT ON SUNDAY WILL
RESULT IN CONDITIONS FAVORABLE FOR WILDFIRES WITH EXTREME FIRE
BEHAVIOR IN WESTERN OKLAHOMA AND ADJACENT PARTS OF NORTH TEXAS.

OKZ004-009-014-021-033-034-036-TXZ083>085-087-088-020200-
/O.CON.KOUN.FW.W.0010.120401T1700Z-120402T0200Z/
HARPER-ELLIS-ROGER MILLS-BECKHAM-HARMON-GREER-JACKSON-HARDEMAN-
FOARD-WILBARGER-KNOX-BAYLOR-
1137 AM CDT SUN APR 1 2012

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING
FOR WINDY...DRY AND HOT CONDITIONS FOR FAR WESTERN OKLAHOMA AND
PART OF WESTERN NORTH TEXAS.

* WIND...SOUTH WIND 20 TO 25 MPH WITH GUSTS TO 30 MPH.

* HUMIDITY...14 TO 20 PERCENT

* TEMPERATURE...90 TO 100 DEGREES.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FIRES MAY START EASILY AND SPREAD RAPIDLY. REPORT SMOKE OR FIRE
TO YOUR LOCAL FIRE DEPARTMENT.

&&

$$
436 
WWUS84 KOUN 012001
RFWOUN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORMAN OK
301 PM CDT SUN APR 1 2012

GUSTY SOUTH WIND AND EXTREME HEAT WILL RESULT IN CONDITIONS
FAVORABLE FOR WILDFIRES WITH EXTREME FIRE BEHAVIOR IN WESTERN
OKLAHOMA AND ADJACENT PARTS OF NORTH TEXAS THROUGH EARLY EVENING.

OKZ004-009-014-021-033-034-036-TXZ083>085-087-088-020200-
/O.CON.KOUN.FW.W.0010.000000T0000Z-120402T0200Z/
HARPER-ELLIS-ROGER MILLS-BECKHAM-HARMON-GREER-JACKSON-HARDEMAN-
FOARD-WILBARGER-KNOX-BAYLOR-
301 PM CDT SUN APR 1 2012

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING
FOR DRY AND HOT CONDITIONS FOR FAR WESTERN OKLAHOMA AND PART OF
WESTERN NORTH TEXAS. 

* WIND...SOUTH WIND 20 TO 25 MPH WITH GUSTS TO 30 MPH.

* HUMIDITY...14 TO 20 PERCENT

* TEMPERATURE...90 TO 100 DEGREES.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FIRES MAY START EASILY AND SPREAD RAPIDLY. REPORT SMOKE OR FIRE
TO YOUR LOCAL FIRE DEPARTMENT.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this red flag warning went out at Apr 1, 3:26 AM CDT, 8 minutes earlier.

Area forecast discussion, Apr 1, 3:26 AM CDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
326 AM CDT SUN APR 1 2012

.DISCUSSION...
EXPECT TO SEE AREAS OF FOG AND STRATUS THIS MORNING... ALTHOUGH WITH
STRONGER SFC WINDS DO NOT ANTICIPATE DENSE FOG DEVELOPMENT. THIS
SHOULD BURN OFF RATHER QUICKLY THIS MORNING AS SFC WINDS CONT TO
INCREASE... LEADING TO A MOSTLY SUNNY DAY TODAY. THE STRONGER
WINDS ALONG WITH WITH NEAR RECORD HEAT AND A DRYLINE THAT WILL
IMPINGE ON WESTERN PARTS OF THE AREA WILL ELEVATE WILDFIRE
CONCERNS. EVEN WITH GREEN-UP IN FULL SWING ACROSS MOST LOCATIONS
WILL GO AHEAD AND UPGRADE WATCH TO A RED FLAG WARNING FOR THIS
AFTN.

APPROACH OF LONGWAVE TROUGH AND THE DEVELOPING CLOSED LOW WILL
BE MAIN FOCUS GOING INTO THIS UPCOMING WEEK. STILL SOME
DIFFERENCES IN THE MODELS HANDLING OF THE WAVE... BUT OVERALL
TREND HAS BEEN TO CONT TO SLOW ITS EASTWARD PROGRESSION THROUGH
THE PLAINS. THIS SLOWER PROGRESSION WILL KEEP CHANCES OF RAIN
LINGERING INTO AT LEAST THE MIDDLE OF THE WEEK. THE INITIAL
CONVECTION... EXPECTED TO DEVELOP NEAR THE DRYLINE LATE MONDAY
AFTERNOON ACROSS FAR WESTERN OKLAHOMA AND WESTERN NORTH TEXAS WILL
HAVE THE BEST CHANCE OF PRODUCING SEVERE WEATHER. BEYOND THAT...
LATE MONDAY NIGHT THROUGH WEDNESDAY... IT APPEARS THAT AREAS OF
HEAVY RAINFALL WOULD BE THE MAIN IMPACT FROM THE SYSTEM.

WILL DRY THINGS OUT BY THURSDAY AND CONTINUE WITH DRY FORECAST
INTO NEXT WEEKEND. HOWEVER LATEST GFS WANTS TO BRING A SFC FRONT
SOUTH INTO THE AREA BY SATURDAY WITH SOME ASSOCIATED PRECIP. SO
WILL NEED TO WATCH THIS FOR POSSIBLE INTRODUCTION OF ADDITIONAL
RAIN CHANCES.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  92  62  83  63 /   0  10  20  60
HOBART OK         90  60  85  55 /   0   0  40  50
WICHITA FALLS TX  95  63  86  60 /   0  10  30  60
GAGE OK           90  51  85  47 /   0   0  40  60
PONCA CITY OK     90  66  83  59 /   0  10  20  60
DURANT OK         87  65  81  65 /   0  10  20  40

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...RED FLAG WARNING FROM NOON TODAY TO 9 PM CDT THIS EVENING FOR
     OKZ004-009-014-021-033-034-036.

TX...RED FLAG WARNING FROM NOON TODAY TO 9 PM CDT THIS EVENING FOR
     TXZ083>085-087-088.

&&

22/30
Hazardous weather outlook, Mar 31, 11:55 AM CDT, 15 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1155 AM CDT SAT MAR 31 2012

OKZ004>048-050>052-TXZ083>090-011000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1155 AM CDT SAT MAR 31 2012

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS ARE NOT EXPECTED THROUGH TONIGHT.

DISCUSSION...
VERY WARM AND HUMID CONDITIONS CAN BE EXPECTED TODAY.  RIDGING ALOFT
COMBINED WITH WEAK SURFACE CONVERGENCE WILL NOT BE SUPPORTIVE OF
THUNDERSTORM DEVELOPMENT THROUGH TONIGHT.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUNDAY APR 1.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...10 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...40 PERCENT.

OTHER HAZARDOUS WEATHER...
AREAS OF LIGHT FOG MAY FORM DURING THE OVERNIGHT HOURS...BUT WIDESPREAD
DENSE FOG IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THUNDERSTORM OUTLOOK...
THE NEXT ORGANIZED WEATHER SYSTEM WILL BRING A GOOD CHANCE OF THUNDERSTORMS
TO OKLAHOMA AND TEXAS ON MONDAY AND TUESDAY. THE SYSTEM IS LIKELY TO PRODUCE
A BROAD LINE OF STORMS CONTAINING HEAVY RAIN...AND POSSIBLY SOME SEVERE
WEATHER. THE WEATHER SYSTEM WILL MOVE SLOWLY ACROSS OUR REGION FROM WEST
TO EAST.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY
5 AM SUNDAY.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 10:47 PM CDTFire Weather WatchOUNBaylor, Foard, Hardeman, Knox, Wilbarger5 hr

Nearby

Red Flag Warnings in Oklahoma, 2012Red Flag Warnings in Texas, 2012Every red flag warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.